Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Rapid City, SD

May 23, 20214 counties in South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 5:53 PM MDT for 4 counties in South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2021, 5:53 PM MDT (23:53 UTC)
Expired
May 23, 2021, 7:00 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haakon County, SD, Meade County, SD, Pennington County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:44 PM MDT, 9 minutes earlier.

Area forecast discussion, May 23, 5:44 PM MDT, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
544 PM MDT Sun May 23 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 544 PM MDT Sun May 23 2021

A line of strong to possibly severe showers and thunderstorms
will continue to track east of the Black Hills into central SD
this evening, exiting most of the area by 06z. Hail and strong
winds will be the main threats. Areas of MVFR/IFR conditions and
heavy rainfall can also be expected. VFR conditions are expected
across the area late tonight into Monday as drier air moves into
the region. Gusty south to southwest winds will persist across
much of northeast WY overnight, with brisk west to southwest winds
developing across much of the forecast area on Monday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...26
Hazardous weather outlook, May 23, 9:26 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Local storm report, May 23, 5:03 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 S DWTN RAPID CITY     44.02N 103.24W
05/23/2021  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0455 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.06W
05/23/2021  M58 MPH          PENNINGTON         SD   ASOS

&&

POJORLIE
Local storm report, May 23, 5:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 E DWTN RAPID CITY     44.08N 103.21W
05/23/2021  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, May 23, 5:10 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     ELLSWORTH AFB           44.15N 103.10W
05/23/2021  M58 MPH          MEADE              SD   OTHER FEDERAL

&&

POJORLIE
Local storm report, May 23, 5:17 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 NE CUSTER             43.81N 103.54W
05/23/2021                   CUSTER             SD   TRAINED SPOTTER

            TREES DOWN ON ROCKY ROAD

&&

POJORLIE
Local storm report, May 23, 5:33 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 N PRINGLE             43.68N 103.58W
05/23/2021                   CUSTER             SD   EMERGENCY MNGR

            OVER 100 TREES DOWN

&&

POJORLIE
Special weather statement, May 23, 5:35 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Sun May 23 2021

SDZ002-240015-
Perkins SD-
535 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shadehill Reservoir, or 17 miles southwest of Lemmon,
moving north at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lemmon, White Butte, and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
South Dakota.

LAT...LON 4563 10231 4567 10264 4595 10262 4594 10207
TIME...MOT...LOC 2334Z 197DEG 39KT 4576 10240

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:20 AM MDTSpecial Weather StatementUNROglala Lakota40 min
May 23, 4:57 AM MDTSpecial Weather StatementUNRMeade33 min
May 23, 5:23 AM MDTSpecial Weather StatementUNRJackson37 min
May 23, 1:40 PM MDTSpecial Weather StatementUNRFall River35 min
May 23, 2:00 PM MDTSpecial Weather StatementUNRCuster30 min
May 23, 2:02 PM MDTSpecial Weather StatementUNRMeade28 min
May 23, 2:16 PM MDTSpecial Weather StatementUNRPennington29 min
May 23, 2:45 PM MDTTornado WarningUNRMeade30 min
May 23, 3:13 PM MDTTornado WarningUNRMeade, Perkins47 min
May 23, 3:34 PM MDTSpecial Weather StatementUNRFall River26 min
May 23, 3:53 PM MDTSevere Thunderstorm WarningUNRCuster37 min
May 23, 3:58 PM MDTTornado WarningUNRPerkins47 min
May 23, 3:59 PM MDTTornado WarningUNRCuster31 min
May 23, 4:14 PM MDTTornado WarningUNRCuster, Pennington13 min
May 23, 4:26 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington49 min
May 23, 4:26 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington33 min
May 23, 5:04 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington30 min
May 23, 5:35 PM MDTSpecial Weather StatementUNRPerkins40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.